Too Much Detail – Probably
January 10, 2018
5th January 2018
It’s 07.30 and I’m in Phlebotomy at Mount Vernon having my bloods done. All routine. Next stop is the chemo suite for my 08.00 appointment. Well, once my notes have been found and the blood test results are in it’s 08.45. By 09.00 I’m hooked up to the chemo.
Except there is a problem. Unknown to me I am severely dehydrated, and in two hours, just before the chemo has finished, I am very sick. The small bowl of muesli I had at 6.30 this morning returns exactly as a small bowl of muesli. Screens are hurriedly drawn around me, and I am given a painful shot of anti-emetic straight into my bicep. I am shaky and hot. The chemo and flush is complete, the nurses steadily doing what they do best around me, unlimited sick bowls and tissues proffered and sympathetic looks. I sit for another 20 minutes before I can stand, with intense and painful tingling in my arms, hands and feet.
At home I am sick again and go straight to bed. Amanda is understandably worried as this hasn’t happened before. Well, not quite like this anyway. She calls MV. After being passed around various help desks, arrives at the Acute Oncology Service where an understanding woman goes through all my symptoms and then asks if I have a temperature. Manda grapples with the unopened box of a new digital thermometer we bought months ago while the woman patiently waits. The thermometer is thrust into my ear, a button pressed, and my temperature is 38.2. She says go to A & E.
I feel like rubbish, and the last thing I want to do is go to A & E with the prospect of an overnight stay. We hastily pack a few things.
It’s Friday night and Watford A & E is jammed. I’m admitted, and told to wait in the packed waiting room, along with maybe 60 or 70 other unhappy people. Amanda asks if there is somewhere less full of coughing and sneezing as my immune system is very low. Sorry, no. We find two seats beyond the waiting room in an industrial fluorescent-lit corridor packed with very poorly people laying on trolleys, their ambulance crews waiting and chatting together until their charges can be admitted. It looks like the world’s end.
I am called, and a cheery nurse checks my blood pressure, pulse and temperature. I’m now at 36.8 degrees, my pulse is 90 bpm. It’s usually 60 bpm. The nurse goes off to consult, and I am lead to another bay where another smiley nurse says I am to have a litre of fluids intravenously, another blood pressure test, and bloods taken for analysis. The bloods that I had done at Mount Vernon this morning aren’t accessible because MV is in a different trust to Watford. Hey ho.
So I’m cannulated again, bloods taken, and I’m given a fast infusion of saline. I notice the dark lines on my red palms pale a little, and think maybe that’s indicative of dehydration. It’s not. It’s Hand-foot syndrome, also called Palmar-Plantar Erythrodysesthesia. “It is a side effect of some cancer treatments. Hand-foot syndrome causes redness, swelling, and pain on the palms of the hands and/or the soles of the feet. Sometimes blisters appear.” Yes, I have all that. I realise that I have been drinking much less than usual – everything just tastes off to me. I’m not having coffees or teas. Cordials went out of the window way back. The only drink I enjoy is the fresh juice I make each morning – but that’s only one glassful.
My blood pressure and temperature are checked every hour and are now normal. My blood tests are fine, I feel okay and just want to get home. The doctor is still worried that I could have an infection, and insists on a chest xray and urine sample. The xray is quickly done and all clear. I balk at the urine sample – weeing to order is not a strong point of mine. So we are given the all-clear anyway, and we leave A & E at one in the morning, both of us shattered.
I know the NHS is a flawed system, but it’s a system worth fighting for. I was treated with cheery kindness by every one of the five busy, busy nurses and doctor who saw to me, and didn’t pay a penny. They were more thorough than I thought necessary, but that’s them being professional and me not wanting a fuss made. We are very fortunate.
I have eighteen tablets to take each day for the next few days, ten of them to counter the side-effects of the eight Capecitabine chemo tabs. I am tired, feel sick and have diarrhoea. The fight goes on. Pass the water.
Introducing Eleanor’s lovely eight month old whippet Scout. She is named after the narrator and protagonist in ‘To Kill a Mockingbird’. Scout is a lovely calm dog, very different to the dogs that we have previously had here! Of course, she has her own Instagram page, so you can follow her adventures here.
Do click on the images to see them bigger.